Persistent Ringing in the Ears
Feb 8, 2005
I've been looking through your archives for an answer to this question and I haven't seen anything on it, so here goes...
I'm hoping you might have some information as to why I have had non-stop ringing in my ears for the past 9 months.
To give you a brief history, after diagnosis in 12/2000, I started in meds in January 2002. I was having blips in the 80-100 range on my VL after testing undetectable for 2 years on the Trizivir-only therapy. I added Viramune and within a couple weeks, I had turned yellow and got feverish and very sick. They took me off all meds and confirmed chemical (non-viral) hepatitis due, they suspect, to the Viramune.
I stayed off meds for 3-4 months while my liver recovered and had a genotype test done. They found I was resistant to all Nukes except the Viread. All PIs were okay and the results on the Non-Nukes came back as inconclusive. So, they began me on the Sustiva, Kaletra and Viread regimen.
The very first night I took the Sustiva, my ears started ringing (at times very loudly) and have not stopped ringing since. I tried the Sustiva for 3 months. Because of my inablity to sleep well, dramatic and uncomfortable dreams, and the ringing in my ears, my doctor and I decided to switch out the Sustiva for Rescriptor, even though it called for 3x a day dosing.
I have been undetectable with a CD4 ranging from 500-700 following the switch so it seems the meds are working well.
My quality of sleep is still not that great and the dreams are still happening, but I don't feel nearly as bad on the Rescriptor as I did on the Sustiva and am glad I made the switch, even though it's not an easy regimen. (A total of 13 pills, 5 different times a day, sometimes with food...)
The ringing in my ears has not stopped and I'm getting worried that I will end up with some sort of hearing loss or damage.
Could Rescriptor be causing this? Is it one of the other meds? Would I be better off changing to Reyataz?
I read an article recently about how some HIV meds are suspected in causing hearing damage. Are you familiar with this?
Any input you can give me would be most appreciated. Thank you!
Response from Dr. Henry
I have seen some hearing/ear problems with 3TC and some of the older NRTIs but not with Rescriptor (which can be dosed twice a day witht he Kaletra-may check lopinavir levels after 1-2 weeks to see if the dose needs adjusting (Rescriptor may increase the lopinavir levels) and since tenofovir might decrease the level it may be good to see where you are really at. I assume you have had a thorough ear evaluation by an ENT specialist possibly with CT/MRI of the ears? KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Purple Skin Lesions And Hiv
- I Am Hiv Positive And My Boyfriend Is Not How Can I Tell Him
- Condom Was Used But I'm Still Afraid Of Hiv
- When Are Herpes Sores Healed?
- What Short And Long Term Effects Can Gonorrhea Have?
- What Is The Earliest Time Frame Of Wart Formation After Exposure To Hpv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.